NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 25, 10:33 AM MST, 27 minutes earlier.
Area forecast discussion, Jan 25, 10:33 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1033 AM MST Mon Jan 25 2021
...UPDATED AVIATION...
.AVIATION...18z TAF CYCLE...
Rain and snow will move into far western New Mexico around 21Z
with activity spreading eastward reaching the Rio Grande and
Sacramento Mountain areas by 06Z. The rain and snow will cause
visibilities to fall below 3 miles over some locations with areas
of ceilings less than 3000 feet. After 06Z expect widespread MVFR
and scattered IFR visibilities and ceilings in rain and snow
through 12Z. Wind will be west to southwest mostly around 20KT
gusting to around 30KT most of the period.
&&
.PREV DISCUSSION...323 AM MST Mon Jan 25 2021...
.SYNOPSIS...
Cooler air has moved into the region and today's high
temperatures will be 5 to 10 degrees cooler than we saw on
Tuesday. Precipitation chances return to the forecast starting
this afternoon and continuing through Wednesday morning.
Significant snows will be possible in area mountains along with
the Bootheel of New Mexico. Lesser amounts of snow will be
possible in the lowlands west of the Rio Grande. Even El Paso and
Las Cruces could see some rain mixed with snow or light snow, but
little or no accumulations are expected for those locations.
Temperatures on Tuesday and Wednesday will be running 10 to 20
degrees below average. For Thursday and Friday we will dry out and
see a warming trend so that by Friday our high temperatures will
be a few degrees above average. For next weekend we will see high
temperatures a few degrees below average with a slight chance for
precipitation on Saturday.
&&
.DISCUSSION...
.SHORT TERM...Monday and Tonight...
The first storm system that brought snow across the higher
elevations of the Gila and Sacramento Mountains has moved out of the
area this morning. Both areas saw a few inches of snow in total,
which will seem very minimal when compared to our next incoming
system for today and Tuesday. An upper level low will continue
tracking across southern California and into western Arizona during
the day today. The Borderland is in a precip lull currently this
morning, but that will change by mid-morning as models bring light
snow back into the Gila region. Snow levels will initially start off
at 4000-4500 feet, but will quickly rise to 5000-5500 feet by
lunchtime or a little thereafter. The higher elevations of the
Bootheel may also see some snow creep in by mid-day, but it should
remain light and in an off-and-on type of pattern through a good
part of the afternoon. The Sacramento Mountains look to join in on
the action during the afternoon hours with snow levels holding
around 5000 feet as well. Snow totals across these highlighted areas
are forecast to be around 2-4 inches through the early afternoon,
with the exception of the higher elevations of the Gila and Black
Range where moderate banding could result in isolated totals up to 5-
6 inches this afternoon.
The heavier snow will move in from the west beginning around sunset.
A strong cold front will push out ahead of the upper low center
creating a generous amount of lift and dynamics. The high resolution
models, and even the coarser GFS are all now picking up on a band of
heavy snow marching across the CWA from west to east starting around
sunset and persisting through the early overnight hours. This will
be when the majority of the forecast snow totals occur. The band
looks to move through the Gila and NM Bootheel as it's really
starting to develop, which will be generally between 5pm-10pm. The
surrounding lowlands, particularly in southern Grant and Hidalgo
Counties will likely see a couple of inches during this same time
frame. The band will then push to the east across Deming and T-or-C
a little before midnight, though snow totals look to remain on the
lighter side as snow levels won't drop until right behind the band
of snow passes by. Think for now, Luna County may see an inch or two
at best late Monday evening. As the band continues to move east, it
will begin to break up resulting in less of a chance for snow in the
lowlands along and east of the Rio Grande. T-or-C, Las Cruces, and
El Paso will likely only see a dusting at most from this system.
Precip type in these locations will likely be mostly rain until
changing over to a rain/snow mix Monday night/early Tuesday morning.
Due to orographic lifting across the Sacramento Mountains, will see
snow start this afternoon as moisture initially pushes back in. The
primary heavy band is forecast to arrive later this evening with
snow persisting through most of the morning on Tuesday.
The Gila will be the winner in terms of highest snowfall totals
Monday afternoon through Tuesday night, with the majority of their
snow falling Monday evening. Totals are expected to range from 8-12
inches with isolated higher amounts possible. A Winter Storm Warning
will go into effect for them at 11am. The far southwestern corner of
the NM Bootheel will also see amounts totaling 6-10 inches, thus a
Winter Storm Warning is also in effect starting at 11am. Winter
Weather Advisories have been issued for the lowlands of Hidalgo
County, southern Grant County, western Sierra County/east slopes of
the Black Range, and Luna County for totals topping out around 1 to
3 inches. The Sacramento Mountains will have a Winter Storm Warning
starting a little later today at 2pm with snow totals of 8-12 inches
expected. The eastern slopes of the Sacs will see lighter totals of
2-4 inches warranting an Advisory. It may sound confusing, but the
bottom line is that a significant snowfall is expected across the
higher terrain of the Gila, Sacramento Mountains, and NM Bootheel
today and Tuesday. Travel will be greatly impacted wherever snow
does fall, so be sure to plan accordingly and don't go out unless
absolutely necessary.
Now to talk about the wind accompanying this system...the 75-80 knot
500mb jet from the first system is working its way out of the
Borderland, and the 80-95 knot 500mb jet from the second system is
forecast to move in later this afternoon. Boundary layer winds will
increase to 30-35 knots across the NM Bootheel by mid-day and linger
into the overnight hours. Surface winds there will be low-end windy
through the day today, but I think it will stay just barely below
Wind Advisory criteria. Either way, with the strong winds and
expected snow, some spotty whiteout conditions will be possible.
Elsewhere, westerly surface winds will increase this afternoon.
Speeds should stay slightly below what we saw on Sunday, but it will
be noticeably breezy across most of the area. Eastern slopes of area
mountains will see the strongest gusts once again, but they should
remain below 35mph or so. Eastern areas will start to see winds
gradually subside after sunset, but as the front and heavy band of
snow marches across the area, winds will once again pick up. The
snow will become wind blown in most locations, possibly leading to
reductions in visibility. Wind chill values will also become frigid.
&&
.LONG TERM...
The long term forecast picks up right as the upper level storm
system begins to push into New Mexico. Tuesday is not looking like
a pleasant day. High temperatures will be running well below
average with breezy to windy conditions and a chance for
precipitation. What form (rain or snow), that precipitation will
fall is the challenge for Tuesday. The potential for moderate to
heavy snow will continue for the Gila Region, the Bootheel of New
Mexico and the Sacramento Mountains through Tuesday afternoon. We
will see lower snow amounts in the lowlands west of the Rio
Grande, but 1 to 3 inches of snow for Lordsburg and Deming is a
possibility. Further east a rain or rain/snow mix is more likely
in the lowlands. A snow advisory will cover the lowlands west of
the Rio Grande, but right now with lower chances for snow east of
the Rio Grande, we have opted to keep them out of the advisory.
Later forecast shifts will need to watch this carefully. It would
not take much more colder air to flip the precipitation over to
all snow across all of the lowlands on Tuesday. Worst case
scenario for El Paso would be 1 to 2 inches of snow and 2 to 3
inches of snow in Las Cruces, but right now a trace of snow with
little or now accumulation looks more likely. TorC and Alamogordo
are the same way. Likely less than an inch of snow in both of
those locations, but there is a low chance for accumulating snows
in (2 to 3 inches) both cities. By Tuesday evening, cold air will
move in to change everything over to snow, but at the same time
the moisture and precipitation chances will be moving to the east,
so right now it looks like a trace of snow in the lowlands and
maybe up to an additional inch of snow in the Sacramento
Mountains will be possible.
We may be drier on Wednesday, but it will continue to be cold,
with high temperatures running 10 to 15 degrees below average. For
Thursday and Friday, the flow aloft will become more of a
southwest flow and that will allow a warming trend to start, so
that by Friday we will see high temperatures running a few degrees
above average. For next Saturday both the GFS and ECMWF models
indicate that a fast moving short wave trough will bring a chance
for lowland rain and mountain snow showers. Right now it looks
like low precipitation totals as the system will be a fast moving
one. Next Sunday will be dry with high temperatures a few degrees
below average.
&&
.FIRE WEATHER...
The first storm system has moved out of the area and the second one
is working its way in. It will bring another round of breezy west
winds to the area today, though speeds should be lighter than
Sunday. The main impact from this system will be significant snow
totals of 8-12 inches in the Gila region and Sacramento Mountains
(with isolated higher amounts) and 6 to 10 inches in the far
southwestern NM Bootheel. The lowlands of fire zones NM 110, 111,
and western 112 may see up to 1 to 3 inches of snow as well. The
heaviest snow is expected to fall Monday evening into early Tuesday
night as a cold front passes through. Snow showers will linger
across the area through the day on Tuesday with perhaps another band
moving through Tuesday afternoon. Westerly winds will become breezy
again on Tuesday mainly east of the Rio Grande as the system starts
exiting the area. All precipitation should be over by early
Wednesday morning. Upper ridging will then take over for the
remainder of the week with drying conditions and warming
temperatures.
Min RHs will be above 30-40 percent in the lowlands today and
Tuesday, then dropping to 18-25 percent through Friday. Vent rates
will be very good to excellent today and Tuesday, then becoming poor
for the second half of the week.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 36 45 25 50 / 50 40 10 0
Sierra Blanca 30 44 23 50 / 10 10 0 0
Las Cruces 30 39 19 47 / 70 50 10 0
Alamogordo 27 41 17 48 / 70 50 20 0
Cloudcroft 13 18 6 32 / 80 50 30 0
Truth or Consequences 29 39 20 47 / 80 40 10 0
Silver City 22 28 11 39 / 100 90 10 0
Deming 27 37 14 46 / 90 70 10 0
Lordsburg 24 35 11 43 / 100 90 10 0
West El Paso Metro 35 44 27 50 / 50 40 10 0
Dell City 28 46 18 51 / 20 20 10 0
Fort Hancock 32 50 23 55 / 10 10 0 0
Loma Linda 30 39 23 46 / 40 40 10 0
Fabens 34 47 24 52 / 30 30 10 0
Santa Teresa 31 42 21 47 / 50 40 10 0
White Sands HQ 33 41 24 47 / 70 50 10 0
Jornada Range 28 39 18 46 / 80 50 10 0
Hatch 28 40 16 48 / 80 50 10 0
Columbus 31 40 21 47 / 80 60 10 0
Orogrande 30 42 20 48 / 60 40 10 0
Mayhill 20 31 14 46 / 60 40 30 0
Mescalero 17 28 8 41 / 80 60 30 0
Timberon 16 28 9 40 / 70 50 30 0
Winston 15 31 6 42 / 90 50 10 0
Hillsboro 21 36 13 45 / 90 60 10 0
Spaceport 26 39 15 46 / 80 40 10 0
Lake Roberts 16 28 5 42 / 100 90 10 0
Hurley 21 31 9 41 / 100 90 10 0
Cliff 24 34 9 44 / 100 90 10 0
Mule Creek 22 29 10 39 / 100 90 10 0
Faywood 23 31 13 41 / 90 80 10 0
Animas 26 36 13 46 / 100 90 10 0
Hachita 24 37 13 45 / 90 80 10 0
Antelope Wells 28 37 18 46 / 90 80 20 0
Cloverdale 27 30 17 39 / 100 90 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 PM MST Tuesday for NMZ403>405-
407-408.
Winter Storm Warning until 11 PM MST Tuesday for NMZ401-402-406.
Winter Weather Advisory from 2 PM this afternoon to 11 PM MST
Tuesday for NMZ416.
Winter Storm Warning from 2 PM this afternoon to 11 PM MST
Tuesday for NMZ414-415.
TX...None.
&&
32-Pegram/15/05Hazardous weather outlook, Jan 25, 6:13 AM MST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
613 AM MST Mon Jan 25 2021
NMZ401>403-406-408-414>416-261315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-Uplands of the Bootheel-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
613 AM MST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
A winter storm system will move through the area today and into
the overnight hours resulting in significant snowfall for the
higher elevations. Snow showers will be off and on through most of
the day today before the heaviest snow moves through along a cold
front later this evening. Expect 8 to 12 inches of snow with
isolated higher amounts possible across the Gila region,
including in Silver City, Lake Roberts, and Hillsboro...8 to 12
inches in the Sacramento Mountains, including Cloudcroft and
Mescalero...and 6 to 10 inches in the southwestern corner of the
New Mexico Bootheel, including Cloverdale. Travel will be very
hazards as roadways become snow covered. Some roads may even be
impassable in spots. Avoid travel if possible. Gusty winds may
also result in blowing snow and reduced visibilities.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light snow showers will continue through the day on Tuesday before
the precipitation exits Tuesday night. High temperatures will
remain below freezing on Tuesday resulting in the snow sticking
around. Lows Tuesday night will be dangerously cold as they drop
into the single digits due to the snowpack. Be sure to protect
your pets, pipes, and plants from the bitter cold. Drier
conditions will return by mid-week with gradually warming
temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snowfall reports are
strongly encouraged and can be submitted through our website or on
Facebook and Twitter.
NMZ404-405-407-409>413-417-TXZ418>424-261315-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
613 AM MST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
A winter storm system will move through the Borderland today into
tonight. Expect scattered rain and snow showers to be possible in
the lowlands mainly west of the Rio Grande today. A band of
heavier snow will move from west to east across the area later
this evening into tonight giving western lowland locations,
including Lordsburg, Hachita, and Deming, 1 to 3 inches of snow.
This may result in spotty travel impacts along Interstate 10.
Elsewhere, a rain/snow mix is likely with little to no
accumulation expected. Southwest winds will become gusty again
this afternoon, so some loose outdoor objects may be blown around.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light rain and snow showers will continue off and on through the
day on Tuesday before the precipitation exits Tuesday night. High
temperatures will be 15 to 20 degrees below normal on Tuesday,
with overnight lows dropping into the teens to lower 20s. Be sure
to protect your pets, pipes, and plants from the frigid cold.
Drier conditions will return by mid-week with gradually warming
temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snowfall reports are
strongly encouraged and can be submitted through our website or on
Facebook and Twitter.
Pegram